Printer Friendly

Mnemonic helps minimize drug reactions: Check for allergies, dependence issues.

ATLANTA -- Observing the mnemonic "AVOIDMistakes" and taking four precautionary steps can reduce the risk for drug reactions, Dr. David A. Flockhart reported at the annual meeting of the American College of Physicians-American Society of Internal Medicine.

Dr. Flockhart of Georgetown University in Washington outlined the following approach to taking a patient history:

* A. Does the patient have any Allergies?

* V. Is the patient taking any Vitamins or herbal supplements?

* O. What are the "Old" medications, or medications the patient has recently taken? Because of long half-lives, some medications taken a week or longer in the past may still have lingering effects.

* I. What are the known Interactions associated with the medication you would like to prescribe? Check interactions with medication databases, such as the Webbased tools described below.

* D. Does the patient have Dependence issues with any of his current medications?

* M. With Mendel in mind, ask your patient about family history. Have any family members experienced drug interactions or adverse side effects? This step can help predict which patients have genetic polymorphisms that can alter a patient's metabolism of a drug. Particularly challenging are polymorphisms of CYP2D6, the cytochrome P450 enzyme that catalyzes metabolism of several drugs, including the primary metabolism of codeine to morphine and tamoxifen to 4-hydroxy-tamoxifen.

In addition, Dr. Flockhart suggested the following four-step approach. The first step is to identify patients who are at high risk for adverse drug interactions, such as patients taking two or more drugs.

"Our literature is mostly single, one-on-one drug interactions, so clearly we don't have a lot of information on the effects of multiple medications," Dr. Flockhart explained. Patients at high risk for drug interactions also include those taking anticonvulsants, antibiotics, or drugs such as digoxin, warfarin, or amiodarone.

Second, check pocket references for known drug interactions. He suggested referring to the Web-based drug interaction database www.drug-interactions.com, which is published by Georgetown University and updated on a weekly basis.

The third step is to consult a pharmacist or drug information specialist. And fourth, keep informed about pharmacologic developments with resources like the Medical Letter (www.medicalletter.com), Clinical Pharmacology 2000 (www.gsm.com), and www.epocrates.com.
COPYRIGHT 2002 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Jacobson, Anne
Publication:OB GYN News
Date:Jan 15, 2002
Words:360
Previous Article:New & Approved: Xigris / Paxil / Tracleer.
Next Article:Majority of women want vaccination services from their Ob.Gyn: Reimbursement is the hurdle.


Related Articles
Rising nut allergies and saving energy in the office.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters